Potential risks of drugs with Acetaminophen

February 11, 2011 3:15:58 PM PST
Acetaminophen is one of the best pain-killers sold over the counter that also lead to problems.

It's the active ingredient in Tylenol, but one study found that almost 500 related deaths a year happen in this country due to taking too much acetaminophen.

Some of the problems caused by too much acetaminophen are liver toxicity, liver failure and death.

Last month, the FDA acted to limit the amount of the drug that can be added to prescription narcotic pain relievers, but it's not just prescription drugs that lead to problems.

"Either they take too much at one time or they take too much over a period of time," Dr. Nelson Lewis said.

Dr. Lewis is a world expert in painkillers such as acetaminophen, and he's concerned for several reasons. First, Tylenol itself in extra strength is five hundred milligrams per pill, eight pills per day. Four thousand milligrams can damage the liver. Second, this 5-milligram narcotic pill also has five hundred milligrams of acetaminophen in it, which a patient may not even know.

So far there are no concerns about Tylenol on the street, but there might be some concern about all the other over-the-counter products that contain acetaminophen.

At Zitomer's pharmacists, over-the-counter products are kept behind the counter so the pharmacists can counsel buyers.

"When you start adding these products together, you get into areas where you're using more than is necessary, and where too much is dangerous," Philip Zam explained.

There are other painkiller options such as ibuprofen products: Motrin and Advil. There is also Aleve but these products have side effects too. They can sometimes irritate the stomach and cause fatal bleeding ulcers. All drugs can be toxic, including the ibuprofen/Aleve class and the acetaminophen class.

"Although both classes of drugs can have side effects if used improperly, both classes are safe if used appropriately," Dr. Nelson said.

And appropriately used, they're very good for pain relief. One New Yorker we spoke to was aware of the risk of liver problems.

"The effect on the liver isn't too bad compared to what it does for you," he said.

The bottom line is all things in moderation, including acetaminophen. Alcohol can also damage the liver. If you have three or more drinks a day, you should ask your doctor about using acetaminophen products.

Remember to discuss with the doctor all the pills you take regularly, including over the counter drugs.

Load Comments